Jump to section
Answer Answer summary

Prozac (Fluoxetine) With Advil Sinus Congestion And Pain

Taking Prozac (fluoxetine) and ibuprofen can impair blood clotting ability.

Question

Is it okay to take fluoxetine with Advil Sinus Congestion And Pain? Ibuprofen and phenylephrine?

Asked by Mik On Dec 20, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Dec 28, 2018

Answer

There is an interaction between Prozac (fluoxetine) and Advil Sinus Congestion And Pain, which contains two active ingredients:


There is a general precaution in regard to combining SSRIs (selective serotonin reuptake inhibitors), like Prozac and NSAIDs (non-steroidal anti-inflammatory drugs), like ibuprofen.


While occasional or intermittent use is safe for most, consistent use can increase the risk of stomach irritation and bleeding, especially upper GI bleeds.


One study found:

  • Use of an SSRI alone increased the risk of a serious gastrointestinal bleed by 3.6-fold.
  • The combined use of an SSRI and NSAID further increased this risk, more than 12.2-fold.


While the overall risk of a bleed in individuals on both an NSAID and SSRI is relatively low, the combination nonetheless increases the chance it could happen. The study concluded:

Selective serotonin reuptake inhibitors increase the risk of upper GI bleeding, and this effect is potentiated by concurrent use of nonsteroidal anti-inflammatory drugs or low-dose aspirin, whereas an increased risk of upper GI bleeding could not be attributed to other types of antidepressants.
Arch Intern Med 2003;163(1):59-64

There are thought to be multiple mechanisms responsible for this increased risk of bleeding.

  • SSRI drugs like Prozac can inhibit serotonin uptake by platelets, which can affect platelet aggregation and the ability of blood to clot.
  • NSAIDs also affect the blood's ability to clot, not by inhibiting serotonin uptake, but by inhibition of COX-1 in platelets. This has been shown to increase bleeding time (i.e. impair clotting ability).
  • Additionally, NSAIDs inhibit prostaglandin formation, which helps to protect the gastric lining of our stomach.


The additive antiplatelet effects of SSRIs and NSAIDs, combined with the fact that the protective lining in our stomach is impaired by NSAIDs, all add up to an increased risk of bleeding.


When taking drugs that may cause bleeding, it is important to be aware of the signs, so you can receive medical attention when appropriate.


Signs of bleeding include:

  • Bloody or black tarry stools
  • Red or dark brown urine
  • Red spots on the skin
  • Easy bruising
  • Bleeding from the gums or nose


As mentioned above, occasional use of NSAIDs with SSRIs may be safe and the combination is actually fairly commonly used. It should only be done however under the advice of your doctor.


If you are looking for a pain reliever/fever reducer that does not affect blood clotting, Tylenol (acetaminophen) is a good option. It isn't an anti-inflammatory, but it should have no effect on the blood's ability to clot.


Answer Summary

Prozac (fluoxetine) has a potential interaction with the ibuprofen contained in Advil Sinus Congestion And Pain. Taking both together increases the risk of bleeding. Intermittent use may be safe, but it should be discussed with your doctor prior to combining them.

References
  • Use of selective serotonin reuptake inhibitors and risk of upper gastrointestinal tract bleeding: a population-based cohort study. Arch Intern Med. 2003 Jan 13;163(1):59-64. PubMed.

  • Prozac Package Insert

  • Elsevier Clinical Key Drug Monograph: Ibuprofen; Accessed 12/28/18

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions